Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Women's Health

Not getting my periods

02/07/2006

Question:

I was on the Depo shot for about 8 years. I switched to the pill Triphasil a year ago. When I asked when I would start getting my periods, the doctor told me they would start again within 3 months after I stopped the shot. It's been a year now and I still haven't gotten my period.

Answer:

Thank you for your question about return of periods after using the Depo Provera shot. This is a frequently asked question by patients.

The symptoms you are experiencing may be normal, but you should always ask your doctor for more information and evaluation anytime you are unsure. It can take up to 18 months which is one and a half years for your period to return after using the Depo shot. Most women start within about six to nine months, but it can take up to 18 months. This makes Depo Provera a bit difficult for women who are planning to have children soon because when they stop the shot they can take a very long time to become fertile again. However, you should always assume you are fertile if you are not on any current form of birth control. Please use birth control of some kind and see your doctor again soon if you have not gotten your period.

For more information:

Go to the Women's Health health topic, where you can:

Response by:

Allison A Macerollo, MD Allison A Macerollo, MD
Clinical Assistant Professor of Family Medicine
College of Medicine
The Ohio State University